Hail, Sioux
- When
- June 16, 7:25 PM MST to 7:29 PM MST
- Where
- Sioux County, 20 mi NE of Harrison
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.885, -103.591
An isolated severe thunderstorm produced some large hail over rural northern Sioux county, Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An isolated severe thunderstorm produced some large hail over rural northern Sioux county, Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 2:13 PM MST, 5 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 313 PM MDT MON JUN 16 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY...LOWER CLOUDS IN EASTERN CWA HAVE TAKEN THEIR TIME ERODING THIS AFTERNOON. THIS HAS KEPT TEMPS ON THE COOL SIDE AND HINDERED CONVECTION ALONG AND SE OF A LINE FROM KLAR TO KCDR. BETTER TSTMS HAVE BEEN DEVELOPING OVER CENTRAL AND SW WY...AND THESE WILL BE MOVING INTO AREA OF BETTER INSTABILITY OVER NERN AND EAST CENTRAL WY THIS EVENING WHERE SCATTERED POPS STILL IN ORDER AND A FEW SEVERE TSTMS ARE POSSIBLE. ELSEWHERE...TONED POPS BACK TO 20 PERCENT TONIGHT FOR WEAKER TSTMS. CONTINUING SE SURFACE FLOW OF GOOD LOW LEVEL MOISTURE WILL CAUSE LOW CLOUDS AND EVEN SOME FOG TO REDEVELOP/FORM OVER EASTERN CWA LATER TONIGHT CONTINUING THROUGH MUCH OF TUE MORNING MAINLY FROM JUST INSIDE SOUTHEAST WY BORDER EASTWARD. PER LOW LEVEL THETA-E AND DEW POINT PROGS...MAIN CHANCE OF TSTMS TUE AFTERNOON/EVENING WILL BE LIMITED TO EASTERN THIRD TO HALF OF CWA. INSTABILITY PARAMETERS SUGGEST SEVERE TSTMS POSSIBLE OVER NEBRASKA PANHANDLE PER SPC DAY2 OUTLOOK. UPPER RIDGE WILL CONTINUE OVER THE CWA ON WED...WITH NEARLY A REPEAT PERFORMANCE FOR THE AREA WITH A CHANCE OF AFTERNOON TSTMS OVER EASTERN HALF CWA. TEMPS WILL BE WARMER ON TUESDAY AND STAY WARM ON WED. .LONG TERM...WED NIGHT THRU MON...MOST MODELS INDICATING SOME SORT OF A FTR MOVG THRU THE UPPER RIDGE AND TURNING SEWD ACRS THE REGION SOMETIME WED NIGHT OR THU DEPENDING ON THE MODEL. HAVE KEPT WITH SOME HIGHER POPS MAINLY OVER NEB PNHNDL REGION DURING THIS PERIOD. UPPER RIDGE THEN BUILDS WITH RISING HGTS FOR FRI INTO THE WEEKEND. GFS SUGGESTS THE WARMER AIRMASS WILL BE CAPPED...SO HAVE OPTED TO START LIMITING AMOUNT OF LATE DAY TSTM COVERAGE. 12Z ECMWF SHOWS A TROF LIFTG NEWD ACROSS PAC NW INTO MT SAT/SAT NIGHT...EARLIER RUN DID NOT REALLY SHOW FTR AND LATEST RUNS OF GFS DO NOT SHOW IT... SO WILL GO WITH A WARM-HOT FCST AND MAINLY DRY FOR THE WEEKEND. MODELS SOMEWHAT SIMILAR IN SHOWING ANOTHER WEAK UPPER FTR APPRCHG THE AREA ON MON WITH THE UPPER RIDGE SHIFTG INTO THE CNTRL U.S. && .AVIATION...VFR CONDITIONS LATE THIS AFTERNOON AND EVENING WILL GIVE WAY OVER EASTERN CWA TO MVFR CEILINGS AS LOW CLOUDS REFORM. SOME AREAS OF IFR CEILINGS AND VSBYS IN FOG CAN ALSO BE EXPECTED LATE TONIGHT/TUE MORNING KIBM/SNY/KAIA/KBFF/KTOR AND PERHAPS KCDR. THE LOW CLOUDS WILL DISSIPATE AROUND MIDDAY TUE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...JLH LONG TERM...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1050 AM MDT MON JUN 16 2008 WYZ059-060-064-066>070-171130- CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1050 AM MDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND WIND GUSTS OVER 60 MPH. THIS IS ESPECIALLY TRUE FOR AREAS WHERE BETTER SURFACE HEATING WILL OCCUR INCLUDING CONVERSE AND PLATTE COUNTIES AND THE LARAMIE RANGE. THE RISK OF SEVERE THUNDERSTORMS WILL BE LESS WHERE LOW CLOUDINESS PERSISTS LONGER AND SLOWS HEATING ...SUCH AS IN GOSHEN...LARAMIE AND NIOBRARA COUNTIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON TUESDAY ...AND SOME OF THE STORMS MAY BE STRONG WITH HAIL AND GUSTY WINDS. THERE WILL BE A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-171130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 1050 AM MDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. SMALL HAIL AND GUSTY WINDS UP TO 50 MPH MAY OCCUR WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON TUESDAY. SOME OF THE STORMS MAY BE STRONG WITH HAIL AND GUSTY WINDS. THERE IS ALSO A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS FROM WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>063-065-171130- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY- 1050 AM MDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TUESDAY THROUGH THURSDAY...AND AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE JLH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 522 PM MDT MON JUN 16 2008 WYZ059-064-067-170130- CONVERSE-NORTH LARAMIE RANGE-PLATTE- INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...GARRETT... WHEATLAND...GUERNSEY 522 PM MDT MON JUN 16 2008 SCATTERED THUNDERSTORMS ARE MOVING EAST AT ABOUT 25 MPH OVER PARTS OF ALBANY...CONVERSE AND PLATTE COUNTIES. THE STRONGEST STORMS WERE LOCATED ABOUT 25 MILES NORTHWEST OF WHEATLAND...AND OVER EXTREME NORTHERN CONVERSE COUNTY ABOUT 50 MILES NORTH OF DOUGLAS. THE STRONGER STORM WILL LIKELY PRODUCE BRIEF HEAVY RAINS...AND MAY ALSO PRODUCE SOME SMALL HAIL AND GUSTY WIND. RE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 547 PM MDT MON JUN 16 2008 WYZ060-066-067-170100- NIOBRARA-LARAMIE RANGE-PLATTE- INCLUDING THE CITIES OF...LUSK...BUFORD...HORSE CREEK... WHEATLAND...GUERNSEY 547 PM MDT MON JUN 16 2008 SCATTERED THUNDERSTORMS ARE MOVING EAST SOUTHEAST AT ABOUT 25 MPH OVER PARTS OF PLATTE...ALBANY AND NIOBRARA COUNTIES. THE STRONGEST STORMS WERE LOCATED ABOUT 12 MILES NORTHWEST OF WHEATLAND...AND OVER THE NORTHWEST CORNER OF NIOBRARA COUNTY. THE STRONGER STORMS WILL PRODUCE LIGHTNING...HEAVY RAIN AND PERHAPS SOME SMALL HAIL. RE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 630 PM MDT MON JUN 16 2008 WYZ060-170130- NIOBRARA- INCLUDING THE CITY OF...LUSK 630 PM MDT MON JUN 16 2008 A STRONG THUNDERSTORM IS MOVING EAST AT ABOUT 20 MILES AN HOUR OVER FAR NORTHERN NIOBRARA COUNTY. THE STORM WAS LOCATED ABOUT 40 MILES NORTH OF LUSK...OR ABOUT 25 MILES WEST OF MULE CREEK JUNCTION. THIS STORM WILL PRODUCE HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 25 NE BILL 43.47N 104.91W
06/16/2008 M0.50 INCH CONVERSE WY CO-OP OBSERVER
&&
DDEALSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 745 PM MDT MON JUN 16 2008 NEZ001-002-WYZ060-170300- SIOUX-DAWES-NIOBRARA- INCLUDING THE CITIES OF...HARRISON...CHADRON...LUSK 745 PM MDT MON JUN 16 2008 A COUPLE OF STRONG THUNDERSTORMS WILL MOVE OUT OF EASTERN NIOBRARA COUNTY OF WYOMING AND THE EXTREME SOUTHWEST CORNER OF SOUTH DAKOTA INTO FAR NORTHERN SIOUX AND DAWES COUNTIES THROUGH 8 PM. THESE STORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING AS THEY MOVE EAST SOUTHEAST AT ABOUT 25 MILES AN HOUR. RE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
822 PM MDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 2 S REDBIRD 43.21N 104.27W
06/16/2008 E0.25 INCH NIOBRARA WY TRAINED SPOTTER
RAIN UNDER A HALF INCH.
&&
DDEALThe Rapid City radar (KUDX), 151 km away, was scanning. The volume nearest the first event began at 02:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94294.